Lamictal, also known as lamotrigine, is an antiepileptic drug prescribed for seizures associated with epilepsy. The Epilepsy Foundation reports that approximately three million individuals suffer from seizure disorders in the United States, with young children and adults over age 65 exhibiting the highest incidence. Research shows that antiepileptic medications such as Lamictal can contribute to a higher rate of bone fractures and reduced bone density. Nutritional supplements have been found beneficial in counteracting these side effects.
In a study published in the December 2008 issue of the "American Journal of Clinical Nutrition," children taking antiepileptic medication showed their overall bone health to be poor 3. Additionally, when a high-fat, high-protein, low-carbohydrate diet was consumed by the group of children for over a year, a significant decrease in bone mineral content, as well as calcium and vitamin D, was found.
Vitamin D Deficiency
The 1975 issue of the "American Journal of Clinical Endocrinology & Metabolism" studied the effect of vitamin D levels in women taking anticonvulsant drugs and the relationship to hypocalcemia (low calcium) and secondary hyperparathyroidism (over-active parathyroid) 2. When the women took 2,000 I.U. of vitamin D per day for a period of three weeks, the serum levels increased, but still showed an overall deficiency of vitamin D. This study was cited in the May 1, 2002 issue of the "Journal of Neurology."
Folate and B-12
A study conducted by Ohio State University and published in the January 2007 issue of "Seizure" showed that the incidence of bone fractures was double in those with epilepsy compared to the rest of the population 1. Folate and vitamin B-12 are considered important minerals in maintaining good levels of bone density, and have been found lacking in those taking antiepileptic drugs. Individuals with epilepsy who took nutritional supplementation of folate and B-12 were found to have a 25 percent decrease in homocysteine levels associated with bone loss 1. The study concluded that "vitamin supplementation was important in preventative epilepsy care."
No side effects have been documented when taking Lamictal and vitamins; however, the National Institute of Health has issued a warning and advises you contact your doctor immediately if you begin to experience a skin rash, fever, swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles or lower legs, hoarseness, difficulty breathing or swallowing, nausea, extreme tiredness, unusual bruising or bleeding, lack of energy, loss of appetite, pain in the upper right part of the stomach, yellowing of the skin or eyes, flu-like symptoms, pale skin, headache, dizziness, fast heartbeat, weakness, shortness of breath, sore throat, fever, chills and other signs of infection, dark-red or cola-colored urine, muscle weakness or aching, or painful sores in your mouth or around your eyes; especially if you are also taking valproic acid (Depakene) or divalproex (Depakote).
Lamictal, also known as lamotrigine, is an antiepileptic drug prescribed for seizures associated with epilepsy. Nutritional supplements have been found beneficial in counteracting these side effects. A study conducted by Ohio State University and published in the January 2007 issue of "Seizure" showed that the incidence of bone fractures was double in those with epilepsy compared to the rest of the population.
- NIH.gov: Homocysteine and bone loss in epilepsy
- "Journal of Clinical Endocrinology & Metabolism": The Effect of Anticonvulsant Therapy on Serum Levels of 25-Hydroxy-Vitamin D, Calcium and Parathyroid Hormone
- "American Journal of Clinical Nutrition": Progressive bone mineral content loss in children with intractable epilepsy treated with the ketogenic diet
- STEFANOLUNARDI/iStock/Getty Images